Heparin-induced thrombocytopenia after bone marrow transplantation: Report of two cases

A. Z. Tezcan, H. Tezcan, D. A. Gastineau, James Olen Armitage, W. D. Haire

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Persistent thrombocytopenia and thrombotic complications are commonly observed in bone marrow transplant (BMT) patients. We describe two incidents following BMT in which heparin may have played a contributory role. One patient developed subclavian venous thrombosis following autologous BMT in spite of the severe thrombocytopenia. The second patient, who received an HLA-matched sibling allogeneic BMT, developed thrombocytopenia after a normal platelet recovery. Because of the clinical evidence and a normocellular bone marrow biopsy result, heparin-induced thrombocytopenia was suspected and heparin was discontinued. In 2 weeks, the patient was transfusion free and her platelet count returned to normal levels. These two cases demonstrate that heparin-induced thrombocytopenia may be responsible for some cases of post-BMT thrombocytopenia and thrombosis.

Original languageEnglish (US)
Pages (from-to)487-490
Number of pages4
JournalBone marrow transplantation
Volume14
Issue number3
StatePublished - Jan 1 1994

Fingerprint

Bone Marrow Transplantation
Thrombocytopenia
Heparin
Bone Marrow
Transplants
Platelet Count
Venous Thrombosis
Siblings
Thrombosis
Blood Platelets
Biopsy

ASJC Scopus subject areas

  • Hematology
  • Transplantation

Cite this

Tezcan, A. Z., Tezcan, H., Gastineau, D. A., Armitage, J. O., & Haire, W. D. (1994). Heparin-induced thrombocytopenia after bone marrow transplantation: Report of two cases. Bone marrow transplantation, 14(3), 487-490.

Heparin-induced thrombocytopenia after bone marrow transplantation : Report of two cases. / Tezcan, A. Z.; Tezcan, H.; Gastineau, D. A.; Armitage, James Olen; Haire, W. D.

In: Bone marrow transplantation, Vol. 14, No. 3, 01.01.1994, p. 487-490.

Research output: Contribution to journalArticle

Tezcan, AZ, Tezcan, H, Gastineau, DA, Armitage, JO & Haire, WD 1994, 'Heparin-induced thrombocytopenia after bone marrow transplantation: Report of two cases', Bone marrow transplantation, vol. 14, no. 3, pp. 487-490.
Tezcan, A. Z. ; Tezcan, H. ; Gastineau, D. A. ; Armitage, James Olen ; Haire, W. D. / Heparin-induced thrombocytopenia after bone marrow transplantation : Report of two cases. In: Bone marrow transplantation. 1994 ; Vol. 14, No. 3. pp. 487-490.
@article{50b43cb45e8b4934bfde29cf9c0eb875,
title = "Heparin-induced thrombocytopenia after bone marrow transplantation: Report of two cases",
abstract = "Persistent thrombocytopenia and thrombotic complications are commonly observed in bone marrow transplant (BMT) patients. We describe two incidents following BMT in which heparin may have played a contributory role. One patient developed subclavian venous thrombosis following autologous BMT in spite of the severe thrombocytopenia. The second patient, who received an HLA-matched sibling allogeneic BMT, developed thrombocytopenia after a normal platelet recovery. Because of the clinical evidence and a normocellular bone marrow biopsy result, heparin-induced thrombocytopenia was suspected and heparin was discontinued. In 2 weeks, the patient was transfusion free and her platelet count returned to normal levels. These two cases demonstrate that heparin-induced thrombocytopenia may be responsible for some cases of post-BMT thrombocytopenia and thrombosis.",
author = "Tezcan, {A. Z.} and H. Tezcan and Gastineau, {D. A.} and Armitage, {James Olen} and Haire, {W. D.}",
year = "1994",
month = "1",
day = "1",
language = "English (US)",
volume = "14",
pages = "487--490",
journal = "Bone Marrow Transplantation",
issn = "0268-3369",
publisher = "Nature Publishing Group",
number = "3",

}

TY - JOUR

T1 - Heparin-induced thrombocytopenia after bone marrow transplantation

T2 - Report of two cases

AU - Tezcan, A. Z.

AU - Tezcan, H.

AU - Gastineau, D. A.

AU - Armitage, James Olen

AU - Haire, W. D.

PY - 1994/1/1

Y1 - 1994/1/1

N2 - Persistent thrombocytopenia and thrombotic complications are commonly observed in bone marrow transplant (BMT) patients. We describe two incidents following BMT in which heparin may have played a contributory role. One patient developed subclavian venous thrombosis following autologous BMT in spite of the severe thrombocytopenia. The second patient, who received an HLA-matched sibling allogeneic BMT, developed thrombocytopenia after a normal platelet recovery. Because of the clinical evidence and a normocellular bone marrow biopsy result, heparin-induced thrombocytopenia was suspected and heparin was discontinued. In 2 weeks, the patient was transfusion free and her platelet count returned to normal levels. These two cases demonstrate that heparin-induced thrombocytopenia may be responsible for some cases of post-BMT thrombocytopenia and thrombosis.

AB - Persistent thrombocytopenia and thrombotic complications are commonly observed in bone marrow transplant (BMT) patients. We describe two incidents following BMT in which heparin may have played a contributory role. One patient developed subclavian venous thrombosis following autologous BMT in spite of the severe thrombocytopenia. The second patient, who received an HLA-matched sibling allogeneic BMT, developed thrombocytopenia after a normal platelet recovery. Because of the clinical evidence and a normocellular bone marrow biopsy result, heparin-induced thrombocytopenia was suspected and heparin was discontinued. In 2 weeks, the patient was transfusion free and her platelet count returned to normal levels. These two cases demonstrate that heparin-induced thrombocytopenia may be responsible for some cases of post-BMT thrombocytopenia and thrombosis.

UR - http://www.scopus.com/inward/record.url?scp=0028017264&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028017264&partnerID=8YFLogxK

M3 - Article

C2 - 7994280

AN - SCOPUS:0028017264

VL - 14

SP - 487

EP - 490

JO - Bone Marrow Transplantation

JF - Bone Marrow Transplantation

SN - 0268-3369

IS - 3

ER -